Wisconsin, 2011

Lightning Strike in Wisconsin, July 1, 2011

July 1, 2011 · NWS MKX · 1 event in 1 county or zone

The northern edge of a complex of thunderstorms moving across northern Illinois pushed into far southern Wisconsin during the overnight hours of July 28th. Lightning struck a farm near Evansville, causing extensive damage to the garage and minor damage to the home.

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
$20,000
Crop damage
None recorded
Events
1

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS MKX wrote it up.

The northern edge of a complex of thunderstorms moving across northern Illinois pushed into far southern Wisconsin during the overnight hours of July 28th. Lightning struck a farm near Evansville, causing extensive damage to the garage and minor damage to the home.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Milwaukee, WI wrote its last area forecast discussion before the first event at Jun 30, 1:58 PM CST, 12 hours 12 minutes earlier.

Area forecast discussion, Jun 30, 1:58 PM CST, 12 hours 12 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE MILWAUKEE/SULLIVAN WI
258 PM CDT THU JUN 30 2011

.SHORT TERM...

.TONIGHT AND FRIDAY...FORECAST CONFIDENCE MEDIUM TO HIGH.

WARM AIR ADVECTION WILL CONTINUE ACROSS WI TONIGHT. SOME CONVECTION
FORMED THIS AFTERNOON ALONG THE LEADING EDGE OF THE WARM AIR
ADVECTION AND WHERE THE NOCTURNAL LLJ WAS POINTING AT THIS MORNING.
THE CONVECTION WAS PRIMARILY IN THE CENTRAL UPPER MI AND FAR NE WI
AND OVER LAKE MICHIGAN. DUE TO THE 850MB WAA CONTINUING ALL
NIGHT...IN OTHER WORDS THE BAROCLINIC ZONE WILL REMAIN
STATIONARY...THE SLIGHT CHANCE FOR THUNDERSTORMS LINGERS INTO THE
EVENING IN THE NORTHEAST CWA. THERE SHOULD BE A BREAK IN POSSIBLE
TIMES OF CONVECTION...SO LEFT THE LATE EVENING OUT OF ANY CHC
PRECIP.

THEN THE LLJ WILL REORGANIZE AND POINT INTO NE WI OVERNIGHT...SO THE
SAME SITUATION AS THIS AFTERNOON MAY CAUSE A CONVECTIVE COMPLEX TO
DEVELOP AFTER MIDNIGHT AND TREK DOWN THE CORFIDI VECTORS INTO
SOUTHEAST WI LATE. LOW CONFIDENCE IN THIS SCENARIO.  STRONG
INSTABILITY ABOVE THE WARM LAYER...SO ANY STORMS THAT ACTUALLY
DEVELOP WOULD HAVE POTENTIAL FOR HAIL AND GUSTY WINDS. THIS
FAVORABLE AREA AND SYNOPTIC SETUP FOR STORMS WILL MOVE OUT OVER
THE LAKE AND INTO LOWER MI FRI MORNING...SO DRY WEATHER ON FRIDAY.

HOT AND STICKY ON FRIDAY. DEWPOINT TEMPS ARE EXPECTED TO INCREASE
INTO THE LOW TO MID 70S DURING THE DAY...POSSIBLY A FEW UPPER 70S IN
WESTERN CWA. MODEL SNDGS SHOW MIXING DRY ADIABATICALLY UP TO 925MB.
925MB TEMPS AROUND 29C GIVES MAX SFC TEMPS AROUND 96. THE WAY THE
925MB WARM POCKET IS ORIENTED...THE WARMEST AIR WILL BE OVER CENTRAL
WI...WITH COOLER AIR IN SOUTHEAST WI.

TEMPS ALONG THE LAKE ARE TRICKY FOR FRI. EXPECTING WINDS ALONG THE
LAKESHORE TO HAVE A SLIGHT SOUTHEAST COMPONENT DURING THE MORNING
HOURS...THEN SWITCH TO SOUTHWEST IN THE AFTERNOON WITH THE
INCREASING PRESSURE GRADIENT. ALSO...HAZE EXPECTED OVER THE LAKE
WITH THE WARM MOIST AIR FLOWING OVER THE RELATIVELY COOL WATER...SO
ANY ONSHORE WIND COMPONENT COULD BRING REDUCED VISIBILITY TO THE
LAKESHORE AREAS AT TIMES IN THE MORNING. LONE ROCK SHOULD BE THE HOT
SPOT WITH A HIGH AROUND 100. EASTERN CWA COOLEST...WITH PORT
WASHINGTON AND WEST BEND IN THE LOW 90S. HEAT INDEX VALUES GENERALLY
RANGE FROM 100 TO 110...HIGHER OR LOWER IN A FEW SPOTS. WILL
CONTINUE HEAT ADVISORY FOR NOON TO 8PM FRIDAY.

.FRIDAY NIGHT AND SATURDAY...FORECAST CONFIDENCE...HIGH

SHORTWAVE MOVES ACROSS THE WESTERN LAKE SUPERIOR AREA FRIDAY NIGHT
AND INTO SOUTHWEST ONTARIO SATURDAY. THE NAM IS STILL SLOWER THAN
THE GFS ON TAKING THE COLD FRONT TROUGH SOUTH CENTRAL WISCONSIN
LATE FRIDAY NIGHT AND ACROSS SOUTHEAST WISCONSIN SATURDAY
MORNING. THIS IS SIMILAR TO THE 00Z ECMWF AND IS PREFERRED OVER THE
QUICKER GFS. 850 MB MOISTURE CONVERGENCE INCREASES OVER SOUTHEAST
WISCONSIN BY SUNRISE SATURDAY MORNING. HOWEVER FORECAST SOUNDINGS
STILL SHOW A RATHER STRONG CAP BELOW 800 MB...WITH DRY AIR ABOVE
900 MB. THEREFORE FRONT MAY COME THROUGH DRY. 12Z NAM/GFS MOS VALUES
ARE LESS THAN 20 PERCENT.

A VERY WARM DAY IS EXPECTED SATURDAY EVENING BEHIND THE FRONT AS
LOW LEVEL LAPSE RATES STEEPEN AS CAP LIFTS TO AROUND 700 MB.
DEW POINTS DROP AND WITH DECENT MIXING MAY DROP EVEN A LITTLE MORE
THAN MOS.

.SUNDAY AND MONDAY...FORECAST CONFIDENCE...HIGH

ZONAL MID LEVEL FLOW ON SUNDAY THEN FLOW WEAKENS AND BECOME MORE
NORTHWEST AS UPPER RIDGE BUILDS A BIT INTO THE NORTHERN
PLAINS/WESTERN MINNESOTA ON MONDAY.

HIGH PRESSURE WILL BUILD IN FROM THE NORTHWEST...AND BECOMES
CENTERED OVER WISCONSIN AND ILLINOIS SUNDAY AFTERNOON AND OVER THE
OHIO RIVER VALLEY AREA ON MONDAY. GFS BRINGS SOME LIGHT QPF INTO
MUCH OF THE FORECAST AREA MONDAY AS SOUTH WINDS RETURN TOWARD THE
UPPER MISSISSIPPI VALLEY. PREFER THE 00Z ECMWF AND 06Z DGEX ON
KEEPING THE SURFACE RIDGE CLOSER TO WISCONSIN WITH A REDUCED
CHANCE OF PRECIPITATION.

.LONG TERM...

.TUESDAY THROUGH THURSDAY...FORECAST CONFIDENCE...MEDIUM

12Z GFS AND 00Z ECMWF ARE SIMILAR IN BRINGING BACK THE ZONAL FLOW
WITH THE MAIN JET STREAM ACROSS SOUTHERN CANADA TUESDAY AND INTO
WEDNESDAY. 00Z ECMWF THEN DIGS A LITTLE BIT STRONGER TROUGH OVER
EASTERN CANADA AND INTO THE EASTERN GREAT LAKES LATER WEDNESDAY
AND THURSDAY...BUT PATTERN IS FAIRLY SIMILAR.

WEAK SURFACE COLD FRONT PUSHES INTO THE FORECAST AREA LATER
TUESDAY INTO WEDNESDAY MORNING. SMALL CHANCE OF THUNDERSTORMS
WITH THIS FRONT. THEN SURFACE HIGH BUILDS INTO THE UPPER
MISSISSIPPI VALLEY AND WISCONSIN LATE WEDNESDAY AND THURSDAY.

&&

.AVIATION...

SLIGHT CHANCE OF THUNDERSTORMS CONTINUE AT THE EASTERN
TAF SITES THROUGH EARLY EVENING...AND THEN ALSO AFTER MIDNIGHT.
CONTINUED ELEVATED WARM AIR ADVECTION...ALONG WITH THE NOSE OF THE
LOW LEVEL JET REORGANIZING INTO EASTERN WI OVERNIGHT...ARE KEEPING
EASTERN WI IN AN AREA THAT COULD GET ELEVATED CONVECTION. THE REST
OF THE AREA IS WELL-CAPPED WITH NO PRECIP CHANCES.

STRENGTHENING LOW-LEVEL JET IS EXPECTED TO CAUSE LOW LEVEL WIND
SHEAR OVERNIGHT INTO FRIDAY MORNING. GFS DOES NOT HAVE AS STRONG OF
WINDS AS NAM AND RUC MODELS.

HAZE WITH MVFR VSBY EXPECTED LATE TONIGHT INTO FRI MORNING. THE HAZE
THAT IS EXPECTED OVER THE LAKE MAY SEEP INTO MKE AT TIMES DURING THE
MORNING HOURS UNTIL SOUTHWEST WINDS CAN DOMINATE IN THE AFTERNOON.

&&

.MARINE...CHANCE OF THUNDERSTORMS THROUGH EARLY EVENING...AND AGAIN
AFTER MIDNIGHT TONIGHT OVER THE NEARSHORE WATERS ON THE LEADING EDGE
OF THE WARM MOIST AIR PUSHING INTO THE REGION. THE CHANCE FOR
THUNDER RETURNS FRIDAY NIGHT...MAINLY AFTER MIDNIGHT WITH A SURFACE
TROUGH/COLD FRONT.

SOUTH WINDS WILL BE INCREASING THROUGH THE DAY ON FRIDAY WITH A
STRENGTHENING PRESSURE GRADIENT. HAZE LIKELY OVER THE LAKE ON FRIDAY
WITH THE WARM MOIST AIR FLOWING OVER THE COOLER WATER...REDUCING
VISIBILITY.

&&

.MKX WATCHES/WARNINGS/ADVISORIES...
WI...HEAT ADVISORY FROM NOON TO 8 PM CDT FRIDAY FOR WIZ046-047-051-
     052-056>060-062>072.

LM...NONE.
&&

SHORT/LONG TERM...06/HENTZ
VERY SHORT TERM/AVIATION/MARINE...13/MRC
Hazardous weather outlook, Jun 30, 2:33 PM CST, 11 hours 37 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE MILWAUKEE/SULLIVAN WI
333 PM CDT THU JUN 30 2011

WIZ046-047-051-052-056>060-062>072-012045-
MARQUETTE-GREEN LAKE-FOND DU LAC-SHEBOYGAN-SAUK-COLUMBIA-DODGE-
WASHINGTON-OZAUKEE-IOWA-DANE-JEFFERSON-WAUKESHA-MILWAUKEE-
LAFAYETTE-GREEN-ROCK-WALWORTH-RACINE-KENOSHA-
333 PM CDT THU JUN 30 2011

THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF EAST CENTRAL
WISCONSIN...SOUTH CENTRAL WISCONSIN AND SOUTHEAST WISCONSIN.

.DAY ONE...TONIGHT

THERE IS A SLIGHT CHANCE OF A THUNDERSTORM...MAINLY NORTH OF
MILWAUKEE TO FOND U LAC LINE.

.DAYS TWO THROUGH SEVEN...FRIDAY THROUGH THURSDAY

A HEAT ADVISORY IS IN EFFECT FROM NOON FRIDAY UNTIL 8 PM FRIDAY EVENING
FOR ALL OF SOUTH CENTRAL AND SOUTHEAST WISCONSIN. SOUTHWEST WINDS
WILL PUMP HOT AND HUMID AIR INTO WISCONSIN AHEAD OF AN APPROACHING
COLD FRONT. HEAT INDEX VALUES WILL REACH 100 TO 110 DEGREES FOR
FRIDAY AFTERNOON AND EARLY EVENING.

THE COLD FRONT WILL BRING A SLIGHT CHANCE OF THUNDERSTORMS AS IT
SLOWLY MOVES ACROSS THE REGION FRIDAY NIGHT AND SATURDAY MORNING

SMALL THUNDERSTORM CHANCES WILL RETURN FROM TUESDAY INTO
WEDNESDAY AS A WEAK FRONTAL BOUNDARY MOVES ACROSS SOUTHERN
WISCONSIN.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION IS NOT EXPECTED AT THIS TIME.

LMZ643>646-012045-
SHEBOYGAN TO PORT WASHINGTON WI-
PORT WASHINGTON TO NORTH POINT LIGHT WI-
NORTH POINT LIGHT TO WIND POINT WI-
WIND POINT WI TO WINTHROP HARBOR IL-
333 PM CDT THU JUN 30 2011

THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF LAKE MICHIGAN.

.DAY ONE...TONIGHT

THERE IS A SLIGHT CHANCE FOR A THUNDERSTORM.

.DAYS TWO THROUGH SEVEN...FRIDAY THROUGH THURSDAY

A WEAKENING COOL FRONT MAY SET OFF AN ISOLATED THUNDERSTORM LATE
FRIDAY NIGHT AND SATURDAY MORNING.

SMALL THUNDERSTORM CHANCES WILL RETURN FROM TUESDAY THROUGH
WEDNESDAY AS A WEAK FRONTAL BOUNDARY MOVES ACROSS SOUTHERN
LAKE MICHIGAN.

HENTZ

WWW.WEATHER.GOV/MKX

In the hours before

Local storm report, Jun 30, 8:29 PM CST, 5 hours 41 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE MILWAUKEE/SULLIVAN WI
929 PM CDT THU JUN 30 2011

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0730 PM     TSTM WND GST     MILWAUKEE LAKESHORE     43.05N 87.88W
06/30/2011  M41.00 MPH       MILWAUKEE          WI   C-MAN STATION

0840 PM     MARINE TSTM WIND KENOSHA                 42.58N 87.82W
06/30/2011  M63.00 MPH       KENOSHA            WI   C-MAN STATION

            ALSO A MEASURED WIND GUST OF 59 MPH AT 820 PM

&&

KUHLMAN

The radar

The Milwaukee radar (KMKX), 65 km away, was scanning. The volume nearest the first event began at 08:12 UTC.

Open the radar archive at this moment

Event by event

1 lightning. Local standard time, as filed.

Lightning, Rock

When
July 1, 2:10 AM CST
Where
Rock County, 2.7 mi NNW of Evansville
Property damage
$20,000
Reported by
Newspaper
Coordinates
42.816, -89.320

Lightning struck a farm outside of Evansville in Rock County. Windows were shattered in the garage as well as double-pane windows on the front of the house. The foundation of the garage cracked. A car stored in the garage was declared a total loss, while a motorcycle incurred minor damage. Glass from kitchen cupboards and from pictures knocked off the wall covered kitchen counters and the floor. Circuit breakers in the home were blown out, and the telephone pedestal box outside the home was blown to the other side of the road.

What these are

Lightning
A lightning strike that killed, injured or caused damage.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Wisconsin in 2011Every state in 2011This day in weather historyWarnings in Wisconsin, July 2011

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 337691.